Alert archive / Puerto Rico / Flash Flood Warnings in 2025

Flash Flood Warning 60, NWS JSJ

May 8, 2025

NWS JSJ issued this flash flood warning at May 8, 2025, 3:24 PM CDT. It was in force for 96 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2025, 3:24 PM CDT (20:24 UTC)
Expired
May 8, 2025, 5:00 PM CDT
In force
96 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 7 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 4:15 PM CDTFLASH FLOOD2 Ene La Plena, PRWater over bridge due to flood waters from Rio Jajome in PR-708 KM 8.7.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

206 
WGCA52 TJSJ 082024
FFWSJU
PRC035-082200-
/O.NEW.TJSJ.FF.W.0060.250508T2024Z-250508T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
424 PM AST Thu May 8 2025

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Cayey...

* Until 600 PM AST.

* At 424 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1811 6610 1809 6611 1810 6613 1806 6612
      1804 6614 1805 6617 1805 6620 1807 6620
      1810 6623 1814 6622 1814 6620 1814 6618
      1813 6617 1815 6616 1813 6613 1814 6611
      1817 6609 1815 6607 1811 6605

FLASH FLOOD...RADAR INDICATED

$$

DSR
1 follow-up statement
002 
WGCA72 TJSJ 082151
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
551 PM AST Thu May 8 2025

PRC035-082201-
/O.EXP.TJSJ.FF.W.0060.000000T0000Z-250508T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cayey PR-
551 PM AST Thu May 8 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM AST THIS EVENING FOR 
CAYEY COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 1811 6610 1809 6611 1810 6613 1806 6612
      1804 6614 1805 6617 1805 6620 1807 6620
      1810 6623 1814 6622 1814 6620 1814 6618
      1813 6617 1815 6616 1813 6613 1814 6611
      1817 6609 1815 6607 1811 6605

$$

DSR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 8, 12:47 PM CDT, 2 hours 37 minutes earlier. Its key messages:

  • * Afternoon showers and isolated thunderstorms are expected each day and could generate localized flooding impacts, including landslides in areas of steep terrain, particularly in vulnerable areas with saturated soils. * Strengthening winds over the weekend into early next week will elevate the risk of life-threatening rip currents for beachgoers and create rough seas for small craft.
Area forecast discussion, May 8, 12:47 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
147 PM AST Thu May 8 2025

.KEY MESSAGES...

* Afternoon showers and isolated thunderstorms are expected each
  day and could generate localized flooding impacts, including
  landslides in areas of steep terrain, particularly in
  vulnerable areas with saturated soils.

* Strengthening winds over the weekend into early next week will
  elevate the risk of life-threatening rip currents for beachgoers
  and create rough seas for small craft.

&&

.SHORT TERM...Tonight through Saturday...

This morning’s weather was similar to yesterday’s, with fair
conditions and mostly sunny skies across Puerto Rico. Meanwhile,
showers affected parts of the US Virgin Islands, resulting in
partly to variable skies and up to an inch of rain reported over
northern St. Croix and western St. John and St. Thomas. Temperatures
reached the mid 80s to low 90s, with heat indices climbing into the
low 100s in lower elevations and urban areas. While it felt warm,
light northeasterly winds, aided by the sea breeze, kept things
relatively pleasant.

Although dry and stable conditions are currently present across
the region, there is potential for localized convection this
afternoon into early evening across central Puerto Rico, which
could produce significant rainfall and localized flooding,
particularly in areas with already saturated soils. A stable mid-
level air mass, supported by warming temperatures and dry air
above 700 mb, should continue to limit widespread convective
development through Friday. However, forecast models suggest a
gradual increase in moisture, with precipitable water values
rising from around 1.5–1.6 inches tonight to approximately 1.8–1.9
inches by Friday afternoon and Saturday. Cooling mid-level
temperatures below -6 °C, in response to a mid-to-upper-level
shortwave trough, could further destabilize the atmosphere by
Saturday. Meanwhile, low-level winds are expected to veer from
northeasterly at 5–10 kt tonight to southeasterly at 15–20 kt by
Saturday evening, generated by a building surface high pressure
system over the North Atlantic, promoting a gradual warming trend.

While a strong trade wind inversion is not anticipated, overall
instability will likely remain limited on Friday. Nonetheless, the
potential exists for afternoon showers and isolated thunderstorms,
mainly driven by diurnal heating and local effects. These could
produce brief heavy downpours capable of triggering localized
flooding. Shower activity is expected to diminish considerably
after sunset each day, though it will remain likely over windward
areas due to the prevailing winds. By Saturday, increasing
instability may support a greater coverage of showers and isolated
thunderstorms, along with an increased flooding threat. However,
significant or widespread impacts remain unlikely. Limited to
elevated risks of excessive rainfall, non-thunderstorm winds,
lightning, and excessive heat are possible over the next few days.
For more detailed and updated hazard information, including
specific areas at risk, refer to the Experimental Graphical
Hazardous Weather Outlook.

.LONG TERM...Sunday through Thursday...

From previous discussion issued at 511 AM AST Thu May 8 2025

The inherited forecast remains valid, with the latest model
guidance continuing to support near-normal precipitable water values
and 500 mb temperatures for this time of year. A mid-level high-
pressure system is expected to strengthen over the region during
the weekend, promoting dry air intrusion and subsidence aloft. As
a result, the potential for widespread rainfall will remain
limited throughout the long-term period.

Nonetheless, pockets of low-level tropical moisture, in combination with
prevailing easterly winds, will support periods of morning
showers across windward sections of Puerto Rico and the US Virgin
Islands. During the afternoon hours, local effects such as sea
breeze convergence, diurnal heating, and orographic influences
will contribute to the development of convective showers,
particularly across interior and western Puerto Rico.

From Monday through Wednesday, surface winds are expected to gradually
increase as a strong high-pressure system builds over the central
Atlantic. This will tighten the local pressure gradient and
enhance trade wind flow across the region.

&&

.AVIATION...
(18Z TAFs)
Brief periods of MVFR to IFR conditions will continue at USVI
terminals through 08/20Z, with TEMPO groups indicating
visibilities below 4SM due to -RA/VCTS. After 08/20Z, MVFR
conditions are possible from afternoon SHRA/TSRA. Winds will
remain from the east-northeast at 10–15 knots with a strong sea
breeze influence, becoming light and variable after 08/22Z, then
increasing again to 10–15 knots after 09/14Z. Higher gusts are
possible in and near TSRA.

&&

.MARINE...

A broad surface high pressure extending into the Central Atlantic,
in combination with an induced surface trough northeast of the
region, will result in light to gentle through the end of the
workweek. Winds will increase by the end of the weekend as the
surface high pressure builds across the Atlantic. Mariners can
expect seas between 2 to 4 feet, occasionally 5 feet, for the next
several days. Occasional thunderstorms are likely across the regional
waters, especially in the afternoon, resulting in dangerous
conditions for mariners.

&&

.BEACH FORECAST...

Beachgoers can expect a low risk of rip currents at local beaches
throughout the workweek. However, life-threatening rip currents
often occur near groins, jetties, reefs, and piers. The risk of
rip currents will increase to moderate from Friday night onward,
and high by Tuesday for St. Croix.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

DAY SHIFT CREW...ICP/MNG
Hazardous weather outlook, May 8, 4:15 AM CDT, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
515 AM AST Thu May 8 2025

AMZ711>745-PRZ001>013-090915-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
515 AM AST Thu May 8 2025

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms, particularly across the
mountain areas and southwest PR. Stay alert and be prepared to
take shelter if storms develop.

.Excessive Rainfall...Flooding in urban areas, roads, small
streams, and washes, particularly across the interior and west
PR. There is a low chance of isolated flash floods. Elsewhere,
plan for water ponding on roads and in poorly drained areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorm development is expected each afternoon
across portions of central and western Puerto Rico. The flood
threat will be limited to elevated each day. A moderate or high
rip current risk will return across the exposed beaches of the
islands by early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

AMZ716-726-VIZ001-002-090915-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
515 AM AST Thu May 8 2025

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms, particularly downwind from
the islands. Stay alert and be prepared to take shelter if storms
develop.

.Excessive Rainfall...Ponding of water in roads and poorly
drained areas. There is a low chance of localized urban and small
streams flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm development is expected each afternoon, mainly
across the surrounding waters. A moderate to high rip current
risk will return by early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 2:11 PM CDTAreal Flood AdvisoryJSJ109 min
May 8, 2:41 PM CDTAreal Flood AdvisoryJSJ2 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.